Nurses warn festivalgoers of fatal ‘laughing gas’ risks

 Nurses warn festivalgoers of fatal ‘laughing gas’ risks

Frontline nurses from the Royal College of Nursing say an awareness campaign on the dangers of nitrous oxide is needed ahead of festival season.

Nursing staff say too many are unaware of the risks of the drug, commonly known as ‘nos’, ‘laughing gas’ or ‘hippy crack’, which include breathing problems, dangerously-increased heart rate and burns.

Figures from the Office for National Statistics show an average of five deaths per year linked to nitrous oxide since 2014. The Home Office estimates half a million 16 to 24-year-olds in England and Wales used the drug in the last year.

Mosa Cream Chargers Discarded as litter

Nurses say the legal uses of nitrous oxide, like making whipped cream, make the drug harder to control under the Psychoactive Substances Act introduced three years ago this week.

The discarded silver canisters or chargers have become a common sight on pavements and in parks.

Drugs charity Release say in their harm reduction advice: “Nitrous oxide is not physically addictive, but it is easy to get caught up in using too much when with friends, such as over a weekend-long festival.”

They say some of the risks are heart failure amd choking on vomit. Sudden exercise after inhaling increases the risk of heart failure, while taking too big a breath from a balloon in one go can overwhelm you and make you lightheaded.

Police nitrous oxide newspaper warning headline

Royal College of Nursing Professional Lead for Mental Health Nursing, Catherine Gamble, said: “Despite the increasing use of nitrous oxide, particularly amongst younger people, far too few people know about the risks. It might give a short term high but the long term damage is no laughing matter.

“Along with the physical effects on the body, which themselves can be very serious, there are the psychological impacts associated with the abuse of any substance which can lead to addiction.

“As nurses we need to have proper conversations with people about the risks, and to support those who need our help. The law is very clearly not working. Better public information, especially aimed at festival goers and young people, about the risks would help people stay safe and reduce the burden on nursing professionals.”

Roz Gittins, Director of Pharmacy at drug and alcohol charity Addaction, said: “When taken recreationally, it can cause euphoria and help people to feel more relaxed, sometimes becoming giggly or hallucinating.

“There are, however, risks associated with its use and breathing problems may occur when large amounts of the gas is inhaled over a short amount of time or in an enclosed space if the person cannot breath in enough oxygen.

“It may also cause burns due to coldness if inhaled directly from a canister or anaemia and nerve problems due to vitamin B12 deficiency associated with heavy use.”

Image credits:
Chargers – rbrwr / ( CC BY 2.0 )
Cracker – Greenzeb / ( CC BY-SA 3.0 )

Discarded chargers – Philafrenzy / ( CC BY-SA 4.0 )

As an Amazon Associate TheFestivals earns from qualifying purchases / Amazon and the Amazon logo are trademarks of Amazon.co.uk, Inc. or its affiliates